Colorado, 2024

High Wind in Colorado, April 16, 2024

April 16, 2024 · NWS GLD · 2 events in 2 counties and zones

As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 69 mph were reported across Kit Carson and Cheyenne counties in East-central Colorado, with the peak gusts occurring near Arapahoe in Cheyenne County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 69 mph were reported across Kit Carson and Cheyenne counties in East-central Colorado, with the peak gusts occurring near Arapahoe in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 10:11 AM MST, 49 minutes earlier. Its key messages:

  • Strong northwesterly winds are expected over much of the area today, where sustained winds at 30-45 mph and gusts up to 70 mph are anticipated. Wind of this magnitude will create dangerous travel conditions, especially for high profile vehicles. Reductions in visibility associated with blowing dust (where present) will locally exacerbate dangerous travel conditions.
Area forecast discussion, Apr 16, 10:11 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1111 AM MDT Tue Apr 16 2024

.KEY MESSAGES...

- Strong northwesterly winds are expected over much of the area
  today, where sustained winds at 30-45 mph and gusts up to 70
  mph are anticipated. Wind of this magnitude will create
  dangerous travel conditions, especially for high profile
  vehicles. Reductions in visibility associated with blowing
  dust (where present) will locally exacerbate dangerous travel
  conditions.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 253 AM MDT Tue Apr 16 2024

Across the region this morning, skies are a partly to mostly cloudy
mix with some isolated showers over portions of the area.
Temperatures as of 200 AM MDT are ranging in the 50s, with winds
mainly west-northwest with gusts up to 20 mph at times.

Going into today, the main wx concerns are continuing to focus on
the high wind threat that will evolve through the day as a strong
northwesterly wind sets up over the region on the back side of the
current surface low over the area. Current surface/upper air
analysis is showing an elongated low stretching north to south over
the central Plains. A cold front continues to push eastward away
from the cwa, with a weak boundary over the west, that is currently
stalling the arrival of the stronger NW flow.

Short term guidance/CAMs continues to show some wrap-around moisture
to work into the region during the day from the west, but
eventually expands eastward as the low complex moves away from
the area late today. Based on the low track, the northern
portions of the cwa are favored for light rain chances, and even
an isolated storm with some limited instability.

The more pressing concerns will be the arrival of the strong NW flow
beginning in the morning hours from 12z onward, spreading east
through 18z. Surface obs do show gusts already in the 30-40 mph
range around the Nebraska panhandle. Decent mixing up to 800mb and a
tight surface gradient due to a strong ridge building in behind this
system will bring gusts into the 60-70 mph, especially in NE
Colorado and adjacent KS counties. Current guidance does favor some
of these winds to expand further east than the current High Wind
Warning covers, so have expanded the Warning for the entire area,
with the same timeframe.

With the arrival of these strong winds, the threat for blowing dust
remains. The caveat to this will be the expanse/coverage of expected
showers through the day. With WPC QPF favoring the northern tier
zones, will continue the previous forecast trend of best blowing
dust chances along/south of the Interstate. If the wrap-around
moisture doesn't materialize fully, blowing dust issues will be
pushed further northward, at least to the Highway 36 area and south.

For tonight into Wednesday, surface ridge expected east of the cwa,
with a low developing over eastern Colorado. This will result in a
southerly gradient, and thus warmer temps. Concerns for the SW
region of the cwa to begin drying out and approaching adverse fire
wx conditions. As of now, booth wind and RH criteria will not be
met, but will have to be monitored.

For temps, looking for daytime highs today to range from the lower
60s in the northwest to the lower and mid 70s in the east and far
south. Going into Wednesday, warmer with lower to mid 70s north to
around 80F south of the Interstate, especially those areas
along/south of Highway 40. Overnight lows tonight will range widely
with lower to mid 30s along/west of Highway 25. East of there, upper
30s to lower 40s are expected.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 148 AM MDT Tue Apr 16 2024

Generally upper-level zonal flow will dominate the Tri-State area
through Saturday. Diurnal shortwaves give locations along and north
of I-70 ~30%+ PoPs through Saturday. The persistent cloud cover and
light winds will keep temperatures a bit cooler than we've seen over
the past few days. Through Friday, maximum temperatures will remain
in the 50s with Saturday remaining in the 40s. Overnight
temperatures will cool into the upper 20s to mid 30s. These
temperatures combined with the PoPs are expected to lead to
rain/snow showers, mainly Friday. Flurries could be seen along and
northwest of a line from Norton, KS to Wallace, KS. Accumulation of
snow is not expected due to the light QPF and how warm soil
temperatures have recently gotten. Patchy black ice is possible
(<10% chance) Saturday morning, mainly in east/northeastern Colorado.

Sunday, a ridge will begin building in and temperatures will quickly
start warming again. 60s on Sunday then 70s on Monday and Tuesday
are expected. After Saturday night, temperatures are expected to
remain above freezing. There are some suggestions of more light
showers Monday evening and Tuesday, but confidence is not very
high.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1110 AM MDT Tue Apr 16 2024

Scattered rain showers and gust surface winds will continue to
impact both KGLD and KMCK through the remainder of the
afternoon. Some patchy blowing dust possible as well, but rain
may have helped negate some of that potential, so will not
mention in either TAF at this time. Winds will diminish and
skies clear early this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 7 PM MDT this evening for COZ090>092.
NE...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...024
Hazardous weather outlook, Apr 16, 9:38 AM MST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1038 AM MDT Tue Apr 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1038 AM MDT Tue Apr 16 2024 /1138 AM CDT Tue Apr 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire area through early
this evening. Dangerous travel conditions associated with very
strong northwesterly winds and reductions in visibility associated
with some blowing dust are anticipated to be the primary impacts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Apr 16, 8:50 AM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
950 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Non-Tstm Wnd Gst 2 ESE Quinter           39.06N 100.20W
04/16/2024  M53 MPH          Gove               KS   Mesonet

            Mesonet station UP846 2.0 E Quinter (UPR).

&&

JTL
Local storm report, Apr 16, 9:47 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1047 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
04/16/2024  M55 MPH          Sherman            KS   ASOS

&&

JTL
Local storm report, Apr 16, 9:51 AM MST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1051 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Non-Tstm Wnd Gst 5 S Burlington          39.24N 102.28W
04/16/2024  M57 MPH          Kit Carson         CO   ASOS

&&

JTL
Local storm report, Apr 16, 10:01 AM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1101 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     Non-Tstm Wnd Gst 8 SSW Wallace           38.81N 101.65W
04/16/2024  M50 MPH          Wallace            KS   Mesonet

&&

JTL
Local storm report, Apr 16, 10:23 AM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1123 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Non-Tstm Wnd Gst 1 NNW Wray              40.10N 102.24W
04/16/2024  M52 MPH          Yuma               CO   AWOS

&&

JTL
Local storm report, Apr 16, 10:51 AM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1151 AM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
04/16/2024  M58 MPH          Sherman            KS   ASOS

&&

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
April 16, 11:00 AM MST to 1:10 PM MST
Where
Cheyenne County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Over a duration of just over two hours, sporadic high wind gusts of 58 to 69 mph occurred across Cheyenne County. The 69 mph gust was recorded via a mesonet station near the town of Arapahoe. Key Impacts: Hazardous travel, high winds.

High Wind, Kit Carson County

When
April 16, 11:54 AM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Over a duration of three hours, sporadic high wind gusts of 59 to 63 mph occurred across Kit Carson County. The 63 mph gust was recorded via the Kit Carson County Airport ASOS in Burlington. Key Impacts: Hazardous travel, high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166291, 1166290.